Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.
ECG rhythm strip interpretation
Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)
Method
Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Infection control & patient safety
Method
Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
2Practice problems
1.Nursing fundamentalsMedium
In adult basic life support, how long should the rescuer take to check for normal breathing?
AAbout 30 seconds
BNo more than 10 seconds
CAs long as it takes to be certain
DAt least one minute
2.Nursing fundamentalsHard
Why must medicines for Parkinson's disease, such as levodopa, be given on time?
AThe timing does not matter as long as the full daily total is given
BLate doses can cause severe stiffness, falls and swallowing problems
CLate doses cause the patient to fall asleep
DThe drug becomes poisonous if it is given late
3.Clinical nursingMedium
A patient has a fentanyl patch for chronic pain. Which advice is correct?
AAvoid heat sources such as hot water bottles over the patch
BCut the patch in half if the pain improves, to lower the dose
CKeep using the old patch with the new one
DApply the patch to broken skin for faster effect
4.Clinical nursingHard
A patient who used sildenafil the day before develops chest pain. Why is glyceryl trinitrate (GTN, nitroglycerin) normally avoided?
AGTN makes sildenafil toxic to the liver
BThe combination can cause a severe, dangerous fall in blood pressure
CThe combination causes severe hyperkalaemia
DSildenafil stops GTN from being absorbed under the tongue at all
5.Arterial blood gas interpretationMedium
A practice gas shows a metabolic acidosis with HCO₃⁻ 12 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.
HCO₃⁻ 12 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
A practice gas shows a metabolic alkalosis with HCO₃⁻ 30 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.
HCO₃⁻ 30 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: occasionally moist; activity: bedfast; mobility: very limited; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.
6–23
B =
8.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 91 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?
Practice exercise (made-up values, not clinical guidance). A 54 kg patient has a fluid goal of 35 mL/kg/day and receives all fluid through a feeding tube. The formula is 84% free water and runs at 50 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 6 hours. What volume V is each flush? Round to the nearest whole number.
Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 10% dextrose and 5% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.
1000 mLdextrose 10%amino acids 5%lipid 250 mL · 1.1 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
Identify the rhythm on this lead II strip. Click your answer.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
1atrial flutter, 2:1 conduction
2supraventricular tachycardia (SVT)
3atrial fibrillation
4ventricular tachycardia
13.Prioritization & delegationMedium
Which SBAR recommendation is the clearest?
A“I just wanted to let you know about him.”
B“I would like you to see him within 15 minutes and consider a fluid bolus.”
C“He seems a bit off tonight, so maybe you could come up and do something about it.”
D“I will keep watching him and call again tomorrow.”
14.Prioritization & delegationHard
A visitor on the ward becomes threatening and shows a knife. What is the nurse’s priority?
AIgnore the visitor and carry on with patient care
BTry to take the knife away from the visitor straight away before anyone is hurt
CMove away to safety, keep others away and call security or the police
DArgue with the visitor to persuade them to leave
15.Infection control & patient safetyMedium
An infant has had a cleft lip repair. Why are elbow restraints often used?
ATo hold the IV line in place during feeds and stop it being pulled out
BTo keep the infant from rolling over in the crib
CTo stop the infant’s hands reaching the mouth while still allowing arm movement
DTo prevent the infant from sucking a pacifier
16.Infection control & patient safetyHard
A patient weighs 180 kg and needs to be moved from bed to chair. The standard ceiling lift on the unit has a lower weight limit. What should the nurse do?
AHave two staff lift the patient by hand
BUse bariatric-rated equipment and enough trained staff
CAsk the patient to stand and pivot without help
DUse the standard lift, because limits include a safety margin
17.Lab values & electrolytesMedium
A pregnant woman's blood type is O Rh-negative, and her antibody screen (indirect Coombs test) is negative. What is usually offered at about 28 weeks?
ADaily oral iron and folic acid supplements only
BAnti-D immunoglobulin (Rho(D) immune globulin)
CAn IV dose of vitamin K given for the fetus
DA transfusion of group O Rh-positive red cells
18.Lab values & electrolytesHard
A patient taking apixaban asks why they do not need regular INR tests like their neighbor on warfarin. What is the best explanation?
AThe INR is checked secretly together with the other routine blood tests
BIts effect is predictable, so routine clotting tests are not needed
CApixaban does not actually thin the blood
DApixaban is monitored with an aPTT every day instead
3Solutions
1.Nursing fundamentals
Answer: B · No more than 10 seconds
Why this is the answer
Rescuers look, listen and feel for normal breathing for no more than 10 seconds. If breathing is absent or not normal, they call for help and start CPR.
Answer
B · No more than 10 seconds
2.Nursing fundamentals
Answer: B · Late doses can cause severe stiffness, falls and swallowing problems
Why this is the answer
Levodopa wears off quickly, and delays can cause rigidity, falls, swallowing difficulty and aspiration. It is a time-critical medicine in hospital.
Answer
B · Late doses can cause severe stiffness, falls and swallowing problems
3.Clinical nursing
Answer: A · Avoid heat sources such as hot water bottles over the patch
Why this is the answer
Heat increases absorption of fentanyl through the skin and can cause overdose. Old patches are removed and folded before disposal, and patches should not be cut unless the product allows it.
Answer
A · Avoid heat sources such as hot water bottles over the patch
4.Clinical nursing
Answer: B · The combination can cause a severe, dangerous fall in blood pressure
Why this is the answer
PDE5 inhibitors such as sildenafil enhance the vasodilating effect of nitrates, which can cause profound hypotension. Patients should always be asked about these drugs before nitrates are given.
Answer
B · The combination can cause a severe, dangerous fall in blood pressure
5.Arterial blood gas interpretation
Answer: PaCO₂ = 26 mmHg
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Winter’s formula
PaCO₂ = 1.5·12 + 8 = 26 mmHg
range: 24–28 mmHg
Answer
PaCO₂ = 26 mmHg
6.Arterial blood gas interpretation
Answer: PaCO₂ = 42 mmHg
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
0.7·30 + 21 = 42 mmHg
Answer
PaCO₂ = 42 mmHg
The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.
7.Clinical assessment scores
Answer: B = 13
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: completely limited → 1
moisture: occasionally moist → 3
activity: bedfast → 1
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: no apparent problem → 3
Add
Braden total = 1 + 3 + 1 + 2 + 3 + 3 = 13
Answer
B = 13
8.Clinical assessment scores
Answer: DBP = 52 mmHg
Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.
Rearrange
DBP = (3·MAP − SBP)/2
Substitute
DBP = (3·65 − 91)/2 = 104/2 = 52 mmHg
Answer
DBP = 52 mmHg
9.Enteral & parenteral nutrition calculations
Answer: V = 221 mL
Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Fluid goal
35·54 = 1890 mL/day
Free water from the formula
50·24 = 1200 mL
1200·0.84 = 1008 mL
Water still needed
1890 − 1008 = 882 mL/day
Volume per flush
24/6 = 4 flushes
V = 882/4 = 220.5 ≈ 221 mL
Answer
V = 221 mL
10.Enteral & parenteral nutrition calculations
Answer: NPC : N = 77
Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Grams of dextrose and amino acids
dextrose: 10·1000/100 = 100 g
amino acids: 5·1000/100 = 50 g
Kilocalories per component
dextrose: 100·3.4 = 340 kcal
amino acids: 50·4 = 200 kcal
lipid: 250·1.1 = 275 kcal
Non-protein kcal and nitrogen
NPC = 340 + 275 = 615 kcal
N = 50/6.25 = 8 g
Ratio
NPC : N = 615/8 = 76.88 ≈ 77 : 1
Answer
NPC : N = 77
Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.
11.ECG rhythm strip interpretation
Answer: QTc = 0.49 s
QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.
Measure
QT = 12.5 × 0.04 = 0.50 s
RR = 26 × 0.04 = 1.04 s
Bazett’s formula
QTc = 0.50/√1.04 = 0.50/1.02 = 0.49 s
Answer
QTc = 0.49 s
Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (490 ms)
12.ECG rhythm strip interpretation
Answer: ventricular tachycardia
Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.
Five steps
1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.14 s, wide (0.12 s or more).
Interpretation
ventricular tachycardia
Answer
ventricular tachycardia
In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.
13.Prioritization & delegation
Answer: B · “I would like you to see him within 15 minutes and consider a fluid bolus.”
Why this is the answer
A good recommendation is specific about the request and the time frame. Vague statements leave the provider unsure how urgent the problem is.
Answer
B · “I would like you to see him within 15 minutes and consider a fluid bolus.”
14.Prioritization & delegation
Answer: C · Move away to safety, keep others away and call security or the police
Why this is the answer
In a threat involving a weapon, staff keep a safe distance, protect patients where possible and call security or the police. Trying to disarm the person puts staff at serious risk.
Answer
C · Move away to safety, keep others away and call security or the police
15.Infection control & patient safety
Answer: C · To stop the infant’s hands reaching the mouth while still allowing arm movement
Why this is the answer
Elbow restraints keep the elbows straight so the infant cannot touch the suture line. They are removed regularly, one at a time, for skin checks and movement under supervision.
Answer
C · To stop the infant’s hands reaching the mouth while still allowing arm movement
16.Infection control & patient safety
Answer: B · Use bariatric-rated equipment and enough trained staff
Why this is the answer
Using equipment above its rated capacity can cause collapse and injury. Bariatric lifts, chairs and beds are used, with enough trained staff and a plan agreed in advance.
Answer
B · Use bariatric-rated equipment and enough trained staff
17.Lab values & electrolytes
Answer: B · Anti-D immunoglobulin (Rho(D) immune globulin)
Why this is the answer
An Rh-negative mother can form anti-D antibodies if Rh-positive fetal blood enters her circulation, which can cause hemolytic disease in a later pregnancy. Anti-D immunoglobulin at about 28 weeks and after delivery of an Rh-positive baby prevents this sensitization.Checked against:Red Blood Cell Antibody Screen · MedlinePlus (NIH) (2025); Hemolytic disease of the newborn · MedlinePlus (NIH) (2025)
Answer
B · Anti-D immunoglobulin (Rho(D) immune globulin)
18.Lab values & electrolytes
Answer: B · Its effect is predictable, so routine clotting tests are not needed
Why this is the answer
Direct oral anticoagulants such as apixaban have predictable effects at fixed doses, so routine INR testing is not needed. Kidney and liver function, adherence and signs of bleeding are monitored, and the INR does not reliably measure their effect.
Answer
B · Its effect is predictable, so routine clotting tests are not needed